Tennessee, 2004

Damaging Wind in Tennessee, July 26, 2004

July 26, 2004 · NWS MRX · 1 event in 1 county or zone

A tree was reported down on Six Mile Road at the intersection with Mutton Hollow Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A tree was reported down on Six Mile Road at the intersection with Mutton Hollow Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 26, 2:35 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 26, 2:35 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT MON JUL 26 2004

.SHORT TERM...TODAY AND TONIGHT...VERY ACTIVE WEATHER PATTERN IN
STORE FOR THE NEXT 24 HOURS AS A WEAK SURFACE BOUNDARY STARTS TO
MOVE ACROSS THE TENNESSEE VALLEY ACCOMPANIED BY A RATHER STRONG
UPPER LEVEL LOW LOCATED OVER THE GREAT LAKES STATES. THIS U/L LOW
WILL SWING SPOKES OF ENERGY THROUGH THE REGION IN THE OVERNIGHT AND
WILL ENHANCE LIFT ALREADY PROVIDED BY THE SURFACE BOUNDARY TO POP
OFF MORE SHOWERS AND THUNDERSTORMS. MORNING SOUNDINGS INDICATED VERY
HIGH PWS BETWEEN 1.8 AND 2.1 INCHES. WITH THIS MOIST OF AN
ATMOSPHERE...AND THE SLOW MOVEMENT OF THE STORMS ALREADY DEVELOPING
TODAY...VERY HEAVY RAIN IS POSSIBLE. ONE COMPLEX OF STORMS NOW JUST
ENTERING THE CWA STRETCHING FROM JUST WEST OF A PIKEVILLE TO TRACY
CITY LINE IS PRODUCING RAIN AT THE RATE 0.75 TO 1.5 INCHES PER HOUR
DUE TO ITS SLOW MOVEMENT. SEVERE WEATHER IS NOT VERY LIKELY AT THIS
TIME DUE TO LIMITED INSTABILITY AS LITTLE SURFACE HEATING OCCURRED
TODAY AND THERMODYNAMIC PROFILES ARE MOSTLY IF NOT COMPLETELY MOIST
ADIABATIC...THUS INDICATING POOR LAPSE RATES.

FOR THE FORECAST...HAVE GENERALLY GONE HIGH LIKELY TO CATEGORICAL TO
START THE PERIOD MIRRORING CURRENT RADAR TRENDS. WITH LITTLE ACTION
PERSISTING IN THE CENTRAL VALLEY...HAVE ONLY STARTED WITH 60-70 POPS
THERE BUT FEEL THE ACTION NOW ROLLING OFF THE PLATEAU WILL START TO
CREATE MORE TSRA IN THE VALLEY AND HAVE GONE CATEGORICAL POPS AREA
WIDE INTO THE EVENING HOURS. IT SHOULD BE NOTED THAT THROUGHOUT THE
PERIOD...FORECASTED POPS ARE GOING TO BE RUNNING SLIGHTLY BELOW MOS
DUE TO THE GFS GOING WITH NEAR 100 POPS MANY LOCATIONS. HIGHEST POPS
TONIGHT AND INTO TOMORROW WILL BE SEEN IN THE MOUNTAINS AND NE ZONES
AS THERE WILL BE ADDED LIFT PROVIDED BY THE MOUNTAINS. THE GFS HAS A
RATHER LARGE SWATH OF PRECIP DEVELOPING OVER THE MOUNTAINS FROM 03Z
TO 12Z AND MOVING NORTHWARD. THOUGH SOME OF THIS MAY BE SOME FORM OF
FEEDBACK ON THE GFS (WHICH IS MAKING THE OVERNIGHT POPS SO HIGH IN
THE MODEL)...AM BUYING INTO THE PLACEMENT OF HEAVIER PRECIP...BUT
NOT THE RATHER HIGH AMOUNTS. LATER IN THE DAY TOMORROW...PRECIP WILL
DIMINISH FROM WEST TO EAST AND THUS HAVE TAPERED POPS ACCORDINGLY
ALL THE WAY DOWN TO SLIGHT CHANCE BY 21Z IN THE WESTERN COUNTIES.

WILL NOT ISSUE A FLOOD WATCH AT THIS TIME AS THERE IS NOT WIDESPREAD
COVERAGE OF RAIN. THOUGH SOME STORMS ARE PRODUCING HEAVY RAIN
LOCALLY...FEEL THIS IS BETTER HANDLED BY LOCALLY HEAVY RAINFALL
POSSIBLE IN THE ZONES THIS EVENING AND TONIGHT AND THEN BY ANY
URBAN/SMALL STREAM FLOOD STATEMENTS OR FLASH FLOOD WARNINGS AS
NEEDED BY THE EVENING CREW.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...PRECIP ASSOCIATED WITH
THE COLD FRONT WILL LINGER INTO TUESDAY EVENING BEFORE ENDING
OVERNIGHT.  WE WILL BE BETWEEN SYSTEMS WEDNESDAY AND THURSDAY AND
EXPECT MAINLY DIURNAL TYPE CONVECTION.  A WAVE WILL MOVE UP FROM THE
SOUTH ON FRIDAY FOR SCATTERED CONVECTION...BUT THE NEXT SYSTEM OF
SIGNIFICANCE IS PROGGED INTO THE AREA FOR THE WEEKEND.  TIMING AND
POSITION...AS USUAL...REMAIN IN QUESTION...BUT AS THE LOW AND
ASSOCIATED COLD FRONT APPROACH THE AREA SCATTERED
SHOWERS/THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE MRX AREA.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  82  67  89 /  80  40  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  79  64  85 /  80  50  20  20
OAK RIDGE, TN                       69  80  64  84 /  80  50  10  20
TRI CITIES AIRPORT, TN              68  76  62  82 /  90  80  20  20

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GODSEY/BB/MJB
Hazardous weather outlook, Jul 26, 3:14 AM EST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 AM EDT MON JUL 26 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-271000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
414 AM EDT (314 AM CDT) MON JUL 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TODAY AND TONIGHT CONTINUING THE
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON
AND EVENING.  DUE TO THE ABUNDANT MOISTURE AND INSTABILITY...SOME OF
THE THESE STORMS WILL PRODUCE TORRENTIAL RAINS AND GUSTY WINDS.
SINCE THE THUNDERSTORMS MAY TRAIN ACROSS THE SAME AREAS...LOCALIZED
HEAVY RAINFALL IS POSSIBLE WHICH MAY PRODUCE FLASH FLOODING OF LOW
LYING AREAS...ROADWAYS...AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THE TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST OF THE AREA TUESDAY
PRODUCING A CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY FOR
TOMORROW MORNING.  HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT DUE TO THE
POTENTIAL OF LOCALIZED FLASH FLOODING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

The radar

The Knoxville radar (KMRX), 82 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blount

When
July 26, 6:15 PM EST
Where
Blount County, 9 mi SSW of Maryville
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
35.633, -84.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411177.